Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 368, NWS Amarillo, TX

September 10, 2023Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 10, 2023, 5:35 PM CDT for Armstrong County, Randall County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2023, 5:35 PM CDT (22:35 UTC)
Expired
Sep 10, 2023, 6:30 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:15 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 10, 3:15 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
315 PM CDT Sun Sep 10 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Monday night)
Issued at 314 PM CDT Sun Sep 10 2023

18z water vapor satellite imagery and RAP mesoanalysis show a
shortwave disturbance crossing the Rockies and advancing towards
the Panhandles, which may act as a catalyst for strong to severe
storms as early as this afternoon. Our 18z special sounding shows
an environment with over 2500 J/kg SBCAPE, over 1500 J/kg MLCAPE,
35 kts of 0-6 km shear, and little to no capping in place. Dew pts
across the area are in the upper 50s with observed PWAT values
increasing to over 1 inch. With little to no capping in place, our
primary question at this time is whether or not initial
convection will develop ahead of the cold front. CAMs have been
all over the place with significantly different solutions from run
to run, making it difficult to decipher what we can anticipate as
the evening unfolds. If a storm or two is able to fire off around
4-7 PM, it would likely be isolated and supercellular in nature
with all hazards possible, although the tornado threat is
relatively low. Monitoring radar and visible satellite trends,
there are no obvious attempts at this just yet with high clouds
possibly prohibiting better destabilization. Models have been
generally trending away from this outcome, but is still
technically plausible. More than likely we will have to wait for a
line of storms to move in from eastern New Mexico after 7PM or
even more likely, for the cold front itself to see widespread
storms with damaging wind and flooding potential. Additional
showers and storms develop behind the front overnight and could
trail over previous areas of heavy rain, continuing a potential
for flash flooding.

A major cool down is on the way Monday with high temperatures
almost 20+ degrees cooler than today behind the front. Precipitation
chances will return tomorrow as another shortwave approaches, although
low clouds and lack of atmospheric recovery may keep things on the
tame side. Any storm that develops could be on the strong side,
especially based on the latest 18z HRRR, but more than likely will
remain as general convection. Even if PWATs decrease in the fronts
wake, heavy rain and additional flooding will be something to keep
an eye on.

Harrel

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 314 PM CDT Sun Sep 10 2023

High pressure remains suppressed through the rest of the week.
With northwest flow in place, reduced temperatures and increased
precipitation chances will prevail at the forefront of the
extended. Later next weekend, model ensembles are showing hints
of heights rising again. This may cause temperatures to raise back
to average values for this time of year, while PoPs also
decrease.

Tuesday... An over worked environment behind the cold front will
attempt to recover through the course of the day. However, some of
the deterministic models still favor lingering precipitation for
areas south of the I-40 corridor. High temperatures will remain in
the 60's and lower 70's for the day.

Wednesday... Another round of storms may impact many portions of
the combined Panhandles, and some models like the GFS show a
sufficient environment for strong thunderstorms. Flooding will
continue to be a concern, especially for areas that have not
recovered from previous rains. Right now, the northeast Panhandles
are most likely to see flooding impacts. But of course, that is
contingent on the thunderstorm activity we expect to see in those
areas today and Monday.

Thursday onward, thunderstorm chances become more scattered and
isolated as opposed to being widespread. Towards the weekend, high
temperatures will steadily rise into the lower 80's. Past the
extended, it is difficult to say if another cold front will bring
more moisture back to the area or if the upper level pattern will
stagnate allowing stable air to settle in. We will see what
guidance shows in the next few days, but for now the current
pattern will favor precipitation across the CWA.

Rangel

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Sun Sep 10 2023

An active stretch of weather gets going this period with impacts
to aviation operations possible, if not likely. A line of storms
looks to move in from the west this evening after 00z, potentially
impacting KAMA and KGUY. There may also be an isolated storm or
two ahead of the line as early as 21z this afternoon, but
confidence in this occurring is low. A cold front moves through
overnight bringing northeast winds, additional rain/storms, as
well as MVFR to IFR ceilings with it near all sites through the
end of the period.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  72  56  69 /  60  70  40  30
Beaver OK                  57  68  51  72 /  80  70  20  10
Boise City OK              56  64  50  68 /  60  70  30  20
Borger TX                  63  72  56  74 /  60  70  40  30
Boys Ranch TX              61  71  55  70 /  60  60  40  30
Canyon TX                  62  72  56  68 /  60  60  60  30
Clarendon TX               65  73  59  68 /  70  70  60  30
Dalhart TX                 57  67  50  68 /  60  60  40  30
Guymon OK                  57  67  50  72 /  70  60  20  20
Hereford TX                62  74  56  69 /  60  60  60  40
Lipscomb TX                60  70  52  72 /  80  80  30  20
Pampa TX                   62  69  55  69 /  70  80  40  20
Shamrock TX                63  74  58  72 /  70  80  50  30
Wellington TX              65  76  59  73 /  70  80  60  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...38
LONG TERM....55
AVIATION...38
Hazardous weather outlook, Sep 10, 2:34 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
234 PM CDT Sun Sep 10 2023

OKZ001>003-TXZ001>020-317-110745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
234 PM CDT Sun Sep 10 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely across the Oklahoma Panhandle and much of
the Texas Panhandle late today into the overnight period. Large
hail, damaging winds, and flash flooding will be possible, mostly
in the central to eastern combined Panhandles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible from Monday through Saturday. There
may be potential for severe storms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through the
evening.

In the hours before

Local storm report, Sep 10, 3:28 PM CDT, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
328 PM CDT Sun Sep 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     Hail             10 SE Texline           36.28N 102.88W
09/09/2023  M1.75 inch       Dallam             TX   Public

            Photo submitted via social media. Time
            estimated by radar.

&&

CR
Special weather statement, Sep 10, 5:14 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
514 PM CDT Sun Sep 10 2023

TXZ017-018-317-102245-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
514 PM CDT Sun Sep 10 2023

...A strong thunderstorm will impact portions of northwestern
Armstrong and southeastern Randall Counties through 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palo Duro Canyon, or 10 miles east of Canyon, moving northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3482 10173 3496 10187 3518 10161 3497 10141
TIME...MOT...LOC 2214Z 231DEG 16KT 3494 10173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ferguson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 8:24 PM CDTSpecial Weather StatementAMAHartley36 min
Sep 9, 8:50 PM CDTSevere Thunderstorm WarningAMADallam55 min
Sep 9, 8:52 PM CDTSpecial Weather StatementAMAMoore23 min
Sep 9, 8:54 PM CDTSpecial Weather StatementAMAOldham36 min
Sep 9, 9:16 PM CDTSpecial Weather StatementAMAMoore29 min
Sep 9, 9:37 PM CDTSevere Thunderstorm WarningAMADallam53 min
Sep 9, 9:45 PM CDTSpecial Weather StatementAMAOldham30 min
Sep 9, 10:21 PM CDTSevere Thunderstorm Warning Destructive damage threatAMADallam, Hartley54 min
Sep 9, 11:15 PM CDTSpecial Weather StatementAMADallam45 min
Sep 10, 12:31 AM CDTSpecial Weather StatementAMAHartley, Moore44 min
Sep 10, 1:21 AM CDTSpecial Weather StatementAMAHartley, Moore39 min
Sep 10, 1:59 AM CDTSpecial Weather StatementAMAPotter16 min
Sep 10, 2:14 AM CDTSpecial Weather StatementAMAPotter46 min
Sep 10, 4:37 AM CDTSpecial Weather StatementAMAHemphill23 min
Sep 10, 5:14 PM CDTSpecial Weather StatementAMARandall31 min
Sep 10, 6:02 PM CDTAreal Flood AdvisoryAMAArmstrong, Randall2 hr
Sep 10, 6:14 PM CDTSpecial Weather StatementAMARoberts31 min
Sep 10, 6:23 PM CDTSevere Thunderstorm Warning Destructive damage threatAMAArmstrong, Randall44 min
Sep 10, 6:34 PM CDTTornado WarningAMAArmstrong, Randall20 min
Sep 10, 6:39 PM CDTSevere Thunderstorm WarningAMARoberts96 min
Sep 9, 7:54 PM CDTSpecial Weather StatementAMACimarron36 min
Sep 9, 8:00 PM CDTSevere Thunderstorm WarningAMACimarron60 min
Sep 10, 3:56 AM CDTSpecial Weather StatementAMABeaver49 min
Sep 10, 4:49 AM CDTSpecial Weather StatementAMABeaver26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.